Woman looking at her skin in the mirror
Skincare

From acne to melasma, here’s how contraceptive pills can affect your skin

All products on this page have been selected by the editorial team, however Stylist may make commission on some products purchased through affiliate links in this article

Ever since our very first brush with puberty, contraception has become a major part of our sexual health narrative. From the coil to the implant, injection to the pill, contraceptive methods have long governed our hormonal make-up, their impact felt in all corners of our holistic health. And one of the most frustrating knock-on effects? The problems that long-term contraception can cause for the skin.

I should know. Throughout my contraceptive journey, my skin was extremely unbalanced and I dealt with severe highs and lows. The ensuing hormonal shifts made breakouts a regular occurrence which often resulted in an onslaught of hyperpigmentation. Over the years, I have navigated my way through various contraceptive methods including the implant, injection and contraceptive pill – each creating a minefield of their own for my skin.

The road has been so rocky, I’ve since come to the decision to come off the contraceptive pill completely (a decision, it would seem, that many fellow women are also making) in order to stabilise my hormones and thus my skin. Not that the things settled down in an instant.

But why exactly are our faces at the mercy of our choice of contraception? Why do we experience such intense skin shifts? I wanted to find out. Speaking to a handful of experts, below I explore how the pill can affect your skin and the things you can do to deal with these dermatological changes.

You may also like

Hyperpigmentation: what is it, why does it appear and how can it be treated?

How does the pill affect your hormones?

The skin is a complex organ on its own. But add the menstrual cycle and hormone fluctuations into the mix, and it requires a whole new level of understanding. When taking a contraceptive pill, you’re fundamentally tweaking your body’s own hormone levels, which plays a massive role in the appearance of your skin.

As Dr Sophie Shotter, skin and hormone doctor at Illuminate Skin Clinic and Get Harley, explains, “Our skin cells contain lots of hormone receptors which drive different responses in the skin. Fibroblasts, for example, are particularly sensitive to oestrogen which drives collagen, elastin and hyaluronic acid production giving us glowing, radiant skin. Testosterone increases the production of sebum in the sebaceous glands, leading to increased oiliness and making you more prone to breakouts. Oestrogen also drives the production of melanin by the melanocyte cells, which is what can cause melasma to appear”.

You may also like

Azelaic acid for acne or scarring: what is it, how does it work and what are the best products?

Can contraceptive pills cause acne?

While no contraception is created equal and no experience the same, it is noted that one of the common side effects is breakouts and that’s all down to a type of hormone called androgens, of which testosterone is one of the most common. “Androgens become active in women’s bodies during puberty,” explains Dr Barbara Kubicka, founder of Clinicbe. “They increase sebum production, therefore leading to congestion and breakouts.” Androgen levels are impacted every time you take the pill, which is the reason why skin can respond with clogged pores and inflammation, thus producing breakouts and acne. 

It’s important to note the differences between each contraceptive method. “Some hormones used in pills can reduce levels of androgens, decreasing the production of sebum by your seborrheic glands – as a result, you can observe a reduced number of breakouts,” Dr Kubicka adds. “The best contraceptive methods are those with oestrogen and progesterone (the combination pill) to balance and reduce breakouts. The mini pill, on the other hand, only contains progesterone so it tends to make skin oilier and prone to breakouts.” If you’re experiencing aggressive breakouts, ask your GP about alternative contraceptive methods that may be better suited to your body. 

How should you treat pill-related breakouts?

“If you develop bad acne after starting the pill, I would definitely advise revisiting the choice of pill with your doctor as there may well be one better suited to you,” flags Dr Shotter. “Otherwise, I would recommend having a consistent, good skincare regime incorporating AHAs or BHAs and retinol into your routine, as well as focus on non-comedogenic products which allow the skin to breathe.” It is also recommended to combine topical treatments with in-clinic treatments. “I always advise skin treatments like peels, microdermabrasion, light therapy and plasma showers for a double pronged approach to your skincare,” says Dr Kubicka.

You may also like

Retinol in skincare: from benefits to best retinol products, here’s everything you need to know

Can contraceptive pills cause melasma?

A form of hyperpigmentation, melasma is one of the other most common skin side effects caused by the pill. Triggered by the increased levels of oestrogen in the body, it often appears as light brown to dark or grey-brown patches on the skin. “Melasma is a condition triggered by hormones that usually occurs during pregnancy but can also start when coming on a pill or when coming off the pill,” explains Dr Kubicka. “If you have a family history of melasma or a tendency to develop hyperpigmentation, it would be good to discuss it with your doctor before choosing a correct pill for you.” If you do start to notice melasma appearing on the skin, make sure you’re applying SPF everyday and introduce active ingredients such as retinoids, azelaic and ascorbic acid to help minimise the appearance of the hyperpigmentation. It’s also worth speaking to a skin professional for more targeted treatment.

What happens to the skin when you come off contraception?

Contraception is undoubtedly a personal choice, and so is the decision to come off it.

It’s important to note, however, that it will take some time for your body and skin to adjust so the results you’re after might not appear in an instant. “Skin doesn’t settle down straight away, and you may go through a period where it’s a little up and down,” warns Dr Shotter. “You may also find that you have a little less of the oestrogen glow or that you only notice it when you’re around ovulation (as nature intended).”

“You could also experience slightly more breakouts as your skin adjusts to its natural hormone levels again,” she continues. “If you’ve been struggling with spots, you will hopefully find that skin will calm down relatively quickly although you may be left with some scarring to deal with which can be improved with a robust routine and treatments.”

As for me? Taking a step back from contraception has helped rebalance my skin. I no longer see an onslaught of breakouts, and as a result my post-inflammatory hyperpigmentation has largely reduced. If you’re concerned about your contraceptive method, seeking medical advice from your doctor is strongly recommended.

You may also like

Exfoliating acids: how to add AHAs safely to your skincare routine

Sign up for the latest news and must-read features from Stylist, so you don't miss out on the conversation.

By entering my email I agree to Stylist’s Privacy Policy

Images: Getty